Virginia, 2022Flash Flood in Virginia, July 1, 2022
July 1, 2022 · NWS LWX · 1 event in 1 county or zone
Scattered thunderstorms developed over northern and central Virginia. A few storms trained over the same area, leading to an isolated instance of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over northern and central Virginia. A few storms trained over the same area, leading to an isolated instance of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 2:22 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 1, 2:22 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
322 PM EDT Fri Jul 1 2022
.SYNOPSIS...
High pressure will remain offshore this afternoon. A cold front
will approach Saturday before stalling overhead Saturday night
into Sunday. The boundary will weaken Monday, but another cold
front will approach from the north and most likely stall out
nearby for the middle portion of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A Severe Thunderstorm Watch has been issued for areas along and
east of I-81 until 7 PM. Cape of 1500 to 2000 j/kg along with
dewpoints in the 70s will lead to isolated to scattered pulse
severe thunderstorms capable of producing large hail and
damaging winds. There is a potential strong storms to produce
heavy rainfall which may lead to isolated instances of flooding.
.Update for SVR Watch^^^^
Scattered strong to severe thunderstorms are moving east-
northeast across eastern West Virginia, central and northeastern
Maryland. The main threats are heavy rain and damaging winds.
Embedded thunderstorms are also developing from western Maryland
southward into Highland County in western Virginia. These
thunderstorms will likely continue to move eastward, while
intensifying since CAPE and MLCAPE are in the 2000 to 3500 J/kg
range and there is some shear of 15 to 20 knots. Other showers
and strong to severe thunderstorms will develop along and east
of the Blue Ridge and move toward the Chesapeake Bay late this
afternoon and evening. High temperatures continue to climb into
the lower to middle 90s where sunshine remains and a humid
southerly flow continues. Places that are being overcome by
cloud cover or one of these intense thunderstorms have been
knocked down a couple of degrees temporarily into the middle to
upper 80s. Heat indices will level off in the middle to upper
90s west of The Blue Ridge to around 100 degrees east of the
Blue Ridge. This is just below heat advisory criteria, but
either way it will be hot and humid.
Showers and thunderstorms will diminish in intensity and
coverage tonight. There will still be widely scattered showers
and a few thunderstorms around that could produce brief
downpours. Lows tonight will bottom out in the 60s and 70s.
Patchy fog is possible, but some high and mid- level clouds
should prevent widespread fog from developing.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
On Saturday, a cold front will approach the region from the
northwest. The front will most likely remain to our north and
west during the day, allowing for scattered to widespread
showers and strong to severe thunderstorms to develop across
most of the region. Hot and humid conditions will once again
lead to moderate instability. Heights will continue to fall and
forcing along the front will be stronger. Shear will be
stronger as well. Showers and thunderstorms are expected to
develop and some storms may be severe, with damaging winds and
large hail being the primary threats.
Multiple rounds of convection could produce heavy rainfall along
with hail and damaging winds. Flash flooding is possible due to
these multiple rounds and possible training of activity. The
strongest storms are most likely to be in the afternoon and
evening near and east of the 81 corridor.
Convection will most likely dissipate and spread out in area
Saturday night into early Sunday, but a few showers are still
possible as the cold front drops through our area.
The cold front will most likely stall out over central and
southern Virginia into southern Maryland. Slightly cooler and
less humid conditions are most likely behind the boundary for
Sunday. Will continue to introduce the possibility for showers
in the forecast. Much of Sunday may turn out dry for most
areas.
Sunday night should turn out dry for most areas (still may be a
couple showers in central Virginia/southern MD, closer to the
cold front).
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
The extended is looking fairly unsettled with several frontal
boundaries moving into the area and stalling throughout the period.
The cold front from the weekend is expected to stall just to the
south of the area on Monday, leaving room for high pressure to
briefly build in between it and an approaching cold front from the
north. Fortunately for the holiday, this high pressure should yield
the driest conditions of the week.
The southern stalled front looks to meander north while the northern
one stalls on Tuesday, before advancing south to catch the southern
front on Wednesday. By Thursday this boundary pushes through the
area only to stall once again to the south with yet another front
approaching from the north.
With typical instability this time of year, showers and
thunderstorms can be expected in the afternoon each day, with the
lowest chance being on Monday thanks to high pressure. Some showers
and thunderstorm are still possible but should be focused along
where the boundary sets up.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions for the most part this afternoon. However, should
one of these scattered strong to severe thunderstorms venture
across the terminals later this afternoon and early this
evening, winds could quickly gust over 30 knots. Heavy rain and
lower cigs could bring brief IFR conditions over 30 minute
period. Expect scattered thunderstorms around the I-81 corridor
toward the Blue Ridge and Catoctin Mountains and some over
Northeast Maryland to near the Chesapeake Bay during the same
timeframe.
Convection will diminish in intensity and coverage tonight, but
a few showers cannot be ruled out. There is a better chance for
showers and thunderstorms Saturday afternoon and evening. Some
storms may produce damaging winds and hail. A cold front will
most likely stall to the south later Saturday night through
Sunday night. A few showers are possible, but it may turn out
dry for most of the time if enough stable air can advect in
behind the cold front.
VFR conditions are expected most of Monday and Tuesday, but
conditions are likely to deteriorate with any morning fog or showers
and afternoon thunderstorms at the terminals. With high pressure
briefly in place Monday, Tuesday is likely to be more active between
the two.
&&
.MARINE...
High pressure will remain offshore through tonight. A southerly
flow will continue, and a SCA remains in effect for the waters.
Confidence for SCA gusts is highest over the Bay and
lower/middle Potomac. Winds will diminish some for Saturday, but
south to southwest winds will most likely gust past SCA
criteria over the open waters. An SCA remains in effect. An SCA
may be needed Saturday evening for the open waters, but the
gradient should subside later Saturday night through Sunday
night, causing winds to be below SCA criteria most of this time.
A thunderstorm is possible late this afternoon and evening,
especially over the upper Tidal Potomac River and northern Bay.
Locally gusty winds are possible. There is a better chance for
thunderstorms Saturday afternoon and evening. Some storms may
produce damaging winds and hail that warrant Special Marine
Warnings.
Northeasterly winds on Monday are expected to shift southerly on
Tuesday. With high pressure in place, winds should remain below SCA
conditions most of Monday, but channeling is possible. Winds
approach SCA criteria on Tuesday afternoon.
&&
.TIDES/COASTAL FLOODING...
Southerly flow ahead of a cold front is expected to cause a modest
increase in water levels heading into the first half of the weekend.
This may result in Caution/Action stages being reached at Annapolis
and perhaps DC SW Waterfront, though minor flooding looks
unlikely.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ530-
531-535-538-539-542.
Small Craft Advisory until 6 PM EDT Saturday for ANZ533-534-
537-543.
Small Craft Advisory until 8 AM EDT Saturday for ANZ532-536-
540-541.
&&
SYNOPSIS...KLW
NEAR TERM...KLW/JMG
SHORT TERM...KLW
LONG TERM...CAS
AVIATION...KLW/CAS
MARINE...KLW/CAS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 1, 2:18 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
318 PM EDT Fri Jul 1 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-021930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
318 PM EDT Fri Jul 1 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch has been issued for most of the I-95
corridor until 7 pm.
Isolated instances of flooding are possible through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered severe storms are possible Saturday afternoon and
evening, with locally damaging wind gusts being the primary
threat. Isolated instances of flash flooding are possible during
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-021930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
318 PM EDT Fri Jul 1 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch has been issued for areas along and
east of I-81 until 7 pm.
Isolated instances of flooding are possible through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered severe storms are possible Saturday afternoon and
evening, with locally damaging wind gusts being the primary
threat. Isolated instances of flash flooding are possible during
this time. Confidence for severe storms is highest near and east
of Interstate 81.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-021930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
318 PM EDT Fri Jul 1 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are possible late this afternoon
and early evening. Thunderstorms may produce gusty winds and hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe storms are possible Saturday afternoon and
evening, with locally damaging wind gusts being the primary
threat. Isolated instances of flash flooding are possible during
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday afternoon and evening.
In the hours before
Local storm report, Jul 1, 1:08 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND DMG 1 SSE FREDERICK 39.42N 77.41W
07/01/2022 FREDERICK MD 911 CALL CENTER
A LARGE TREE LIMB FELL AND BROUGHT DOWN POWER LINES
NEAR THE 30 BLOCK OF EAST 2ND STREET.
&&
EVENT NUMBER LWX2204003
CASLocal storm report, Jul 1, 1:12 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG 2 E MOUNT PLEASANT 39.45N 77.28W
07/01/2022 FREDERICK MD 911 CALL CENTER
A LARGE TREE LIMB FELL AND BROUGHT DOWN POWER LINES
NEAR OLD ANNAPOLIS RD AND BRIDLE PATH LN.
&&
EVENT NUMBER LWX2204004
CASLocal storm report, Jul 1, 2:15 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG 5 W MANCHESTER 39.66N 76.99W
07/01/2022 CARROLL MD EMERGENCY MNGR
TREE BRANCH ON WIRES
&&
EVENT NUMBER LWX2204005
BROLocal storm report, Jul 1, 2:17 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG 1 NW WESTMINSTER 39.59N 77.02W
07/01/2022 CARROLL MD EMERGENCY MNGR
TREE ON WIRES
&&
EVENT NUMBER LWX2204006
BROLocal storm report, Jul 1, 2:18 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG 3 N REESE 39.59N 76.93W
07/01/2022 CARROLL MD EMERGENCY MNGR
2 TREES DOWN.
&&
EVENT NUMBER LWX2204007
BROLocal storm report, Jul 1, 2:20 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND DMG LINWOOD 39.57N 77.14W
07/01/2022 CARROLL MD EMERGENCY MNGR
TREE DOWN ON WIRES.
&&
EVENT NUMBER LWX2204008
BROFlash Flood, Rockingham
- When
- July 1, 2:37 PM EST to 3:20 PM EST
- Where
- Rockingham County, 2.76 mi S of Rawley Spgs to 2.79 mi WNW of Briery Branch
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.440, -79.130
Water was flowing across Briery Branch Road due to Briery Branch flowing out of its banks. The road was impassible due to high water flowing across the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025674.